Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 270, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2019, 4:27 PM EDT for Blair County, Cambria County, Huntingdon County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2019, 4:27 PM EDT (20:27 UTC)
- Expired
- Aug 22, 2019, 5:30 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blair County, PA, Cambria County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 59 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:30 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 22, 3:30 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service State College PA 330 PM EDT Thu Aug 22 2019 .SYNOPSIS... A cold front will push through the state this evening, bringing fairly widespread showers and scattered thunderstorms. Cooler and much less humid air will move in for Friday and will last through the weekend. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Cold front now runs from near KFIG (Clearfield) to KN38 (Wellsboro). The wind has turned due north over the nrn counties. A patch of --RA is moving into the far NW, well behind the front. It should dry up slowly as it moves into our CWA. The current radar trends show the showers struggling to overcome some slight warming aloft. The tallest clouds are along and just S of the front. However, the vort max is now into SWrn PA, and additional tall showers are cranking up over SWrn PA. This is a good idea of what will happen through the rest of the aftn and evening - development of TSRA as the instability rises. Shear still 30-40KTs, but CAPE limited thus far. Still expect the CAPE to get big in the SE, but it could stay (well) below 1000J for other places. Still some threat for showers to pass over the same areas which could make an isolated flooding report. Expect the storms to sink south of the area as they die off in the mid-evening. All should be quiet by 10-11 PM in the far SE. Clearing across the north may be followed by some lower clouds later at night. But, fog is also possible in many places, esp in the northern valleys if it stays more-clear, and anywhere the rain stops and it clears out immediately after. Many places will have mid-high clouds overhead for much of the night, though. Expect some sprinkles to hang on through the night along and south of route 22/PA Turnpike. Mins will get down to 50F or lower in the north due to the clearing. If lows clouds come back, it would not be so cold and temps may even rise before sunrise there. Mins will still be in the 60s over the SE half of the area. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... The front is still progged to stall out 100mi or so south of the Mason-Dixon line. But, much drier air will spread through all the area and bring dry and cooler conditions for Friday (and all the weekend). Any early fog (and/or sprinkles in the south) will dissipate soon after sunrise. Maxes will hold in the 60s over the highest hill tops but still get into the u70s in the larger cities of the Susq valley. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... An extensive area of high pressure will bring fair and dry weather to central PA this weekend. Weekend temperatures should be near to slightly below normal for late-August, with a dry airmass providing pleasantly warm afternoons and comfortable nights. Heading into next week, the question will be how quickly return flow develops and brings moisture back into the area. The GFS continues to be a bit more bullish, bringing showers back into the region Monday, while the ECMWF delays the wet weather until Tuesday. Given the uncertainty, went with a model blend and gradually increase PoPs Monday into Tuesday. PoPs should peak Wednesday with a frontal passage, with a drying trend for the later part of next week. The temperature forecast becomes less certain early next week, as models develop southeasterly low-level flow that may advect clouds into the area and result in lower high temps Monday and Tuesday. Following the mid-week frontal passage, cooler and drier weather should return late next week. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... A west-east cold front has sunk southward to almost I-80 in the west, but hanging on in about 20nmi north of KIPT. Anywhere south of the front could see TSRA this aftn and early evening. The highest chc of TS is along I-80 thru 20Z, but the chcs increase for the srn half of the area almost all at the same time. The worst of the storms will likely hold off until after 22Z in MDT and LNS, but the threat there will be over there by 03Z as the front will have passed thru before then. Some patchy light rain is possible overnight for any of the southern terminals (KJST- KAOO- KMDT- KLNS). A little fog is possible, too, mainly in the far nrn valleys and anywhere the sky clears right after the rain ends. After a possible sprinkle early Friday in the srn terminals, it should be dry weather with mostly VFR conditions all weekend. Morning valley fog is almost a given for each morning throughout the weekend across the north. Some fog could also creep into the central and SErn valleys if it gets cold enough. .Outlook... Sat-Sun...AM fog possible. Mon...AM fog possible. SE low level flow, low clouds poss. Tue...SHRA poss. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Evanego AVIATION...Dangelo
Hazardous weather outlook, Aug 22, 7:16 AM EDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service State College PA 716 AM EDT Thu Aug 22 2019 PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-231130- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 716 AM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated strong to severe storms will be possible this afternoon and evening across portions of central and south central Pennsylvania. The main threat will be strong winds. Heavy downpours may cause localized minor flooding as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-231130- Warren-McKean-Potter-Elk-Cameron-Tioga- 716 AM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 3:58 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
358 PM EDT Thu Aug 22 2019
PAZ024-025-222115-
Blair PA-Cambria PA-
358 PM EDT Thu Aug 22 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 515 PM EDT...
At 357 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Prince Gallitzin State Park to near Nanty-
Glo to 7 miles northeast of Ligonier. Movement was east at 25 mph.
Brief wind gusts from the west at 40 to 50 mph and pea size hail are
possible.
Strong thunderstorms will be near...
Prince Gallitzin State Park around 405 PM EDT.
Blandburg around 410 PM EDT.
Ebensburg around 415 PM EDT.
Carrolltown around 420 PM EDT.
Loretto, Southmont and Tipton around 430 PM EDT.
Westmont, Johnstown and Daisytown around 435 PM EDT.
Other locations impacted by these storms include Tunnelhill, Spring
Hill, Mundys Corner, Cassandra and Elim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4061 7884 4073 7864 4074 7812 4068 7822
4062 7817 4056 7820 4053 7818 4029 7852
4033 7862 4028 7865 4026 7864 4024 7869
4025 7888 4027 7889 4028 7893 4029 7902
TIME...MOT...LOC 1957Z 266DEG 18KT 4070 7850 4050 7884 4033 7916
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:58 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 77 min |
| Aug 22, 4:43 PM EDT | Special Weather Statement | CTP | Mifflin | 62 min |
| Aug 22, 5:03 PM EDT | Special Weather Statement | CTP | Columbia | 42 min |
| Aug 22, 5:26 PM EDT | Special Weather Statement | CTP | Juniata | 34 min |
| Aug 22, 5:33 PM EDT | Special Weather Statement | CTP | Adams | 72 min |
| Aug 22, 5:48 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| Aug 22, 6:18 PM EDT | Special Weather Statement | CTP | Adams, York | 72 min |
| Aug 22, 6:27 PM EDT | Special Weather Statement | CTP | Dauphin | 18 min |
| Aug 22, 6:35 PM EDT | Special Weather Statement | CTP | Schuylkill | 25 min |
| Aug 22, 7:11 PM EDT | Special Weather Statement | CTP | Lancaster | 64 min |
| Aug 22, 7:25 PM EDT | Special Weather Statement | CTP | Lancaster | 20 min |
| Aug 22, 7:47 PM EDT | Special Weather Statement | CTP | Lancaster | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.